MAUDE Adverse Event Report: SYNTHES MONUMENT 1.1MM DRILL BIT/MINI QC/55MM; BLADE,SAW,GENERAL & PLASTIC SURGERY, SURGICAL

SYNTHES MONUMENT 1.1MM DRILL BIT/MINI QC/55MM; BLADE,SAW,GENERAL & PLASTIC SURGERY, SURGICAL
Catalog Number 310.111
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 07/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement was reported.Date of device breakage is not known.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Dhr review for part # 03.111, supplier lot # u139095.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Release to warehouse date: 11-jul-2011.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported a 1.1mm drill bit broke off inside a 1.5mm/1.1mm double drill sleeve.The devices were discovered stuck together in the sterile processing department.No patient involvement was reported.It is not known how or when issue occurred.This report is for one (1) 1.1mm drill bit (b)(4).
 
Additional Manufacturer Narrative
Additional device product codes hwe, gff, hsz.Product development investigation was completed.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed for the returned complaint device as part of this investigation.This complaint is confirmed.The returned drill bit was received in two pieces.The drill bit shaft has broken and a portion of the drill bit is lodged inside the returned drill sleeve.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned drill bit is already broken.The solid shaft outside diameter (od) near the breakage measured 1.088mm at which is within specification of 1.075mm to 1.1mm per the drawing.Current drawings were reviewed during this investigation.No product design issues or discrepancies were observed.Definitive root cause could not be determined.Most likely due to off-axis force causing the drill bit to break at the location where it exits the drill sleeve or due to the six years old drill bit being dull and extra force exerted on the drill bit causing it to bend and ultimately break where it is not supported by the drill sleeve.No new, unique or different patient harms were identified as a result of this evaluation.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was further reported that the event was intraoperative but before introduction to patient.Reportedly, fragments were generated and were removed.The surgery was completed successfully with one (1) minute delay.Concomitant medical products: double drill sleeve (part# 312.14, lot# 8888434, quantity 1).

Brand Name
1.1MM DRILL BIT/MINI QC/55MM
Common Device Name
BLADE,SAW,GENERAL & PLASTIC SURGERY, SURGICAL
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6800841
Report Number1719045-2017-10790
Device Sequence Number1039197
Product Code GFA
UDI-Device Identifier10886982185921
UDI-Public(01)10886982185921(10)U139095
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number310.111
Device Lot NumberU139095
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2017
Initial Date Received by Manufacturer 07/25/2017
Supplement Date Received by Manufacturer08/24/2017
Initial Report FDA Received Date08/17/2017
Supplement Report FDA Received Date09/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1